Wyoming, 2020Heavy Snow and High Wind in Wyoming, September 7 to 9, 2020
September 7 to 9, 2020 · NWS SLC · 2 events in 1 county or zone
An unusually strong September storm system brought high winds across Uinta County, followed by an early-season heavy snow event across the southeastern half of the County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong September storm system brought high winds across Uinta County, followed by an early-season heavy snow event across the southeastern half of the County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 7, 3:24 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 7, 3:24 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
424 PM MDT Mon Sep 7 2020
.SYNOPSIS...A strong fall-like storm system and associated cold
front will cross the region beginning later today, ushering in a
much cooler airmass for midweek.
&&
.SHORT TERM (Through 12Z Wednesday)...Much to talk about weather-
wise today but will keep it concise as possible with the afternoon
update.
An impressive cloud shield is noted on visible satellite imagery
this afternoon in association with a continental trough pushing
southward into the Plains/northern Rockies. Current observations
indicate the main push with the cold front is nearing Pocatello
Idaho. While northern Utah is still hazy, the more significant
smoke layer has moved south quickly through the day. Substantial
smoke plumes are noted on the western Uinta mountains fires as
well as the fire near Santaquin Canyon. Areas in the
western Uinta Basin may see areas of surface smoke ahead of the
front this evening as well as potentially areas of Castle County
due to these wildfires.
The long wave trough across the northern Plains continues to
deepen. A strong shortwave is digging on the west side of that
trough. The associated cold front, mentioned above, is the primary
driver of much of the impacts that will be listed below.
Smoke/haze: Expect any remaining smoke-related haze to quickly
move out of the area as the cold front crosses the state this
evening into tonight. For air quality forecasts, see the Utah
Department of Environmental Quality Air Quality Division at
air.utah.gov.
Downslope/Canyon winds: The bulk of the high-resolution guidance
continues to depict a high end downslope wind event for the
northern Wasatch Front. Wind gusts to and potentially in excess of
85 mph are possible in the Centerville, Farmington and Weber
Canyon mouth areas tonight. Winds may decrease for a time Tuesday
afternoon but will increase again by Tuesday evening continuing
into Wednesday morning. Any preparation should be rushed to
completion this evening. Any objects such as decorations, garbage
cans, and trampolines need to be secured. Prepare for potential
power outages. The high wind warning was extended this area
through Wednesday morning.
Northwest Utah/western Utah High Winds: Expect near and post-
frontal winds to be quite strong across the Great Salt Lake Desert
this evening into Tuesday morning. Strong crosswinds can be
expected on I-80 during this time. Issued a high wind warning for
the Great Salt Lake Desert and wind advisories remain in effect
for west central and southwest Utah.
Strong winds in the western Uinta Basin/Castle Country: High-res
guidance continues to show extremely strong winds in these areas
late tonight into Tuesday. While this is likely overdone, expect
downslope winds along the northern Uinta Basin towns such as
Tabiona, Altamont and Mountain Home near or exceeding 60 mph.
Similar, towns near the Book Cliffs including Cedar will also see
these strong winds. Lesser but gusty winds can be expected across
the remainder of Castle Country and the Swell.
Fire weather concerns: the entire state is in a Red Flag Warning
today. Please use extreme caution with any campfires or other
sources of ignition as fire danger is extremely high today
statewide. Red Flag Warnings end this evening for much of the
state except far southern Utah which continues into Tuesday
evening.
Snow: Models have trended wetter and further west with
accumulating snow. Upgraded the western Uinta Mountains to a
winter storm warning given the extremely strong winds combined
with significant snow accumulations. Those expecting to be
outdoors in these areas should be prepared for very cold
temperatures, frigid wind chills and accumulating snow tonight
into Tuesday. This warning includes the Mirror Lake Highway. Added
a winter weather advisory for accumulating snow and strong winds
for the Book Cliffs and Wasatch Plateau. The winter weather
advisory for Uinta County Wyoming soldiers on.
Hard Freeze: Upgraded hard freeze watches to warnings for the
Cache Valley, Wasatch Back, western Uinta Basin, and the Sanpete
and Sevier Valleys Tuesday night into Wednesday morning.
.LONG TERM (After 12Z Wednesday)...EPS and GEFS ensemble means
and 3 of the 4 WPC clusters show the upper low stationary in
southern Utah Wednesday morning, opening up and lifting northeast by
Wednesday night. The one cluster outlier has the upper low further
east, yet it also has the least member support, so this solution is
not considered. Behind the exit of the upper low, all guidance
points to the re-establishment of the upper ridge by the weekend.
The exit of the upper low supports scattered showers and cloudiness
across the eastern half of the state on Wednesday and over the
northeast on Thursday. The western half should remain dry both days.
Interests in the high country should be prepared for temperatures 10-
20 degrees below normal for this time of year Wednesday and Thursday
along with scattered snow or rain showers east and north.
The building of the upper ridge will usher in warmer temperatures
Friday through Sunday-roughly average for late summer.
&&
.AVIATION...A cold front will pass through the SLC terminal around
01-02Z this evening with northwest winds gusting to around 35 knots
during and several hours after frontal passage. Easterly canyon and
downslope winds will impact the terminal around 09-18Z. Stronger
northeast winds 2 kft AGL will create some LLWS concerns during this
time. North-northeast winds at the terminal may gust to around 40
knots, although past events often result in erratic winds both in
terms of direction and magnitude. A broken cloud deck down to 7
kft AGL is also expected during this period, producing vicinity
showers.
&&
.FIRE WEATHER...A strong cold front will cross the state this
evening into tonight...bringing gusty winds to the entire state.
Exceptionally strong winds are expected tonight through Wednesday
morning near the Wasatch along the northern and central Wasatch
Front. Critical fire weather conditions are expected through this
evening across much of the state...continuing into Tuesday across
portions of southern Utah. Much colder temperatures can be
expected Tuesday and Wednesday.
In the wake of this potent system, expect high pressure to
gradually build into the region warming temperatures.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT... Red Flag Warning until 9 PM MDT this evening for
UTZ478>484-488- 489-492>494-496.
Winter Storm Warning from midnight tonight to 6 AM MDT Wednesday
for UTZ009.
Hard Freeze Warning from midnight Tuesday night to 9 AM MDT
Wednesday for UTZ001-006-011-014.
High Wind Warning until noon MDT Tuesday for UTZ005.
High Wind Warning from midnight tonight to 9 AM MDT Wednesday
for UTZ002-003.
Wind Advisory from 3 AM Tuesday to midnight MDT Tuesday night
for UTZ013.
Red Flag Warning until 9 PM MDT Tuesday for UTZ495-497-498.
Wind Advisory from 9 PM this evening to 9 PM MDT Tuesday for
UTZ015-016.
Excessive Heat Warning until 9 PM MDT this evening for UTZ019.
High Wind Warning from midnight tonight to noon MDT Wednesday
for UTZ019.
Winter Weather Advisory from 3 AM Tuesday to 6 AM MDT Wednesday
for UTZ010.
High Wind Warning from 3 AM Tuesday to midnight MDT Tuesday
night for UTZ011-012.
WY...Red Flag Warning until 8 PM MDT Monday for WYZ277.
Winter Weather Advisory from midnight tonight to 6 AM MDT
Wednesday for WYZ021.
&&
Kruse/Billingsley/Burghardt
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 7, 2:29 PM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
329 PM MDT Mon Sep 7 2020
UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
329 PM MDT Mon Sep 7 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Strong and gusty easterly winds are likely along the northern
Wasatch Front tonight, especially near canyons. Wind gusts in
excess of 60 mph are expected. Localized wind gusts in excess of
85 mph are possible across Centerville, Farmington and the mouth
of Weber Canyon.
Critical fire weather conditions are expected across much of
the state through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong and gusty easterly winds are likely along the northern
Wasatch Front through Wednesday morning, especially near canyons.
Wind gusts in excess of 60 mph are expected. Localized wind gusts
in excess of 85 mph are possible across Centerville, Farmington
and the mouth of Weber Canyon.
Strong winds are also expected across northwest Utah tonight into
Tuesday as well as the western Uinta Mountains, western Uinta
Basin, Castle Country, and near canyons in Washington County.
Critical fire weather conditions will persist into Tuesday evening
across far southern Utah.
Near blizzard conditions with accumulating snow is expected
across the western Uinta Mountains tonight into Wednesday morning.
Accumulating snow is also expected across Uinta County Wyoming
and the Book Cliffs and Wasatch Plateau.
A hard freeze is expected across the Cache Valley, Wasatch Back,
western Uinta Basin, the San Pete and Sevier Valleys and other
normally colder valleys across northern and central Utah Wednesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Uinta
- When
- September 7, 8:04 PM MST to September 8, 11:32 AM MST
- Where
- Uinta forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
A peak wind gust of 68 mph was recorded by the I80/US189 - Painter sensor. Other notable peak wind gusts include 62 mph at First Divide, 62 mph at Evanston-Uinta County Airport - Burns Field, and 63 mph at Church Butte.
Heavy Snow, Uinta
- When
- September 8, 3:00 AM MST to September 9, 10:00 AM MST
- Where
- Uinta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
Heavy snow reports included 13 inches at Lyman, 12 inches at Mountain View, and 10 inches at Church Butte.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, September 7 to 9, 202016 deaths · $270,000 · 57 kt wind · 6 events
- Wildfire in Oregon, September 7 to 30, 20207 deaths · 38 injured · 11 events
- High Wind and Strong Wind in Oregon, September 7 to 8, 20205 deaths · $3.6 billion · 80 kt wind · 8 events
- Heavy Snow and High Wind in Utah, September 7 to 9, 20201 death · 24 injured · $8.6 million · 86 kt wind · 9 events
- Wildfire and Dust Storm in Washington, September 7 to 28, 20201 death · 2 injured · $15 million · 18 events
- High Wind in Washington, September 7 to 8, 2020$1.1 billion · 58 kt wind · 3 events
- High Wind in Oregon, September 7, 20201 death · 54 kt wind · 2 events
- Flash Flooding and Hail in Ohio, September 7 to 8, 2020$1.3 million · 2 in hail · 29 events
- Wildfire and High Wind in Idaho, September 7 to 8, 2020$2.6 million · 56 kt wind · 3 events
- High Wind in Idaho, September 7 to 8, 20202 injured · $300,000 · 67 kt wind · 15 events
- Tornado and Flash Flooding in Ohio, September 7 to 8, 2020$120,000 · EF0 · 38 events
- Wildfire in Idaho, September 7 to 12, 2020$600,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921699, 921700.